Jump to content

Lasanga123: coming off Lexapro / escitalopram


Lasanga123

Recommended Posts

Hello introduction here 

 

I have been on SSRIs for about 6 years due to fairly significant anxiety with some depression. Everything was going great until I started to feel like I was putting on weight and losing my libido. I was on 10mg of lexapro and went down to 5mg for 3 weeks and the  stopped which was end of may. Initially I felt not too bad just really irritable and dizzy for the first week and a half but then I felt ok. For whatever reason I now feel absolutely terrible. my anxiety is really bad and j just have such a dark feeling In me that really bad things are going to happen to me soon. I'm not sure if I'm relapsing or this is normal and I should wait it out a bit more ? I have been seeing a counselor monthy and exercising almost every day but nothing seems to help me feel better. I keep telling myself my thoughts are irrational and I'm just only focusing on the worst case scenarios but it doesnt seem to help as I still seem to believe the worst is coming. Any tips on what to do? 

Link to post
  • Moderator

Welcome to SA, Lasanga123.

 

You are suffering from withdrawal syndrome from tapering off the Lexapro too fast.  We recommend tapering no faster than 10% of current dose every four weeks.   http://survivingantidepressants.org/index.php?/topic/1024-why-taper-by-10-of-my-dosage/  

 

The symptoms you describe are typical of withdrawal after a too-fast taper, so what you're experiencing is completely normal though extremely unpleasant. The damage is  not permanent.   So that you may better understand what you're experiencing, here is some information on withdrawal:

 

 
 
When we take medications, the CNS (central nervous system) responds by making changes over the months and years we take the drug(s). When the medication is discontinued, the CNS has to undo all the changes it made. Rebuilding the neurotransmitter production and reactivating the receptor and transporter cells takes time -- during that rebuilding process symptoms occur.  
 
These explain it really well:

 

 

   On 8/30/2011 at 2:28 PM,  Rhiannon said: 
When we stop taking the drug, we have a brain that has designed itself so that it works in the presence of the drug; now it can't work properly without the drug because it's designed itself so that the drug is part of its chemistry and structure. It's like a plant that has grown on a trellis; you can't just yank out the trellis and expect the plant to be okay. When the drug is removed, the remodeling process has to take place in reverse. SO--it's not a matter of just getting the drug out of your system and moving on. If it were that simple, none of us would be here. It's a matter of, as I describe it, having to grow a new brain. I believe this growing-a-new-brain happens throughout the taper process if the taper is slow enough. (If it's too fast, then there's not a lot of time for actually rebalancing things, and basically the brain is just pedaling fast trying to keep us alive.) It also continues to happen, probably for longer than the symptoms actually last, throughout the time of recovery after we are completely off the drug, which is why recovery takes so long.
Reinstatement of a very small dose of the original drug is the only known way to help alleviate withdrawal syndrome.  The only other alternative is to try and wait out the symptoms and manage as best you can until your central nervous system returns to homeostasis.  Unfortunately no one can give you an exact timeline as to when you will start feeling better and while some do recover relatively easily, for others it can take many months or longer.  
 
Reinstatement isn't a guarantee of diminished symptoms for everyone but it's the best tactic available.  Reinstatement predictably works up to three months after your last dose.  You're almost four months out, so reinstatement might work or it might not.  It is also possible that reinstatement will make your symptoms worse.  Please read:
 
About reinstating and stabilizing to reduce withdrawal symptoms. -- at least the first page of the topic
 

If you think you want to try reinstatement, please me know and I'll suggest a dosage.  Please do not reinstate with letting us advise you.  The other choice, as I said earlier, is to wait it until until you stabilize.

 

We strongly recommend the use of non-drug methods to cope with withdrawal.  Please look at the links included in the following link and see which you think might be helpful to you.

 

 
We don't recommend a lot of supplements on SA, as many members report being sensitive to them due to our over-reactive nervous systems, but two supplements that we do recommend are magnesium and omega 3 (fish oil). Many people find these to be calming to the nervous system. 

 

 

 

Please research all supplements first and only add in one at a time and at a low dose in case you do experience problems.
 
This is your Introduction topic, where you can post updates, ask questions and connect with other members.  We're glad you found your way here.

 

 

 
 

Gridley Introduction

 

Lexapro 20 mg since 2004.  Begin Brassmonkey Slide Taper Jan. 2017.   

End 2017 year 1 of taper at 9.25mg 

End 2018 year 2 of taper at 4.1mg

End 2019 year 3 of taper at 1.0mg  

Oct. 30, 2020  Jump to zero from 0.025mg.  Current dose: 0.000mg

3 year, 10 month taper is 100% complete.

 

Ativan 1 mg 1986-1991 CT, soon reinstated.  CT 2000. RI 1 mg 2011-2016.  Sept. 2016  0.625mg X 3

Nov.27, 2020 Begin 7-week Ativan-Valium crossover and change from 3 daily doses to one 18.75mgai dose (0.311mgpw). Jan. 11, 2021 begin hold at current bedtime 18.75mgai dose.

 

Imipramine 75 mg daily since 1986.  Jan. 2016 began every 3-weeks 10% taper, down to 16mgai (0.44mgpw).  Aug 2016, discovered SA, holding at 16mg.  Taper is 78% complete.  

  

Supplements: omega, vitamins E and D3, magnesium glycinate, probiotic, melatonin .3mg


I am not a medical professional and this is not medical advice, but simply information based on my own experience, as well as other members who have survived these drugs.

Link to post
  • ChessieCat changed the title to Lasanga123: coming off Lexapro / escitalopram
  • Moderator Emeritus

Hi Lasanga, 

 

Welcome to SA from me too. How are you doing?

 

How are your symptoms at the moment? Did you get a chance to read the links Gridley gave you about reinstatement. As he said it usually works best within the first three months after coming off meds. There are no guarantees though as he mentioned and occasionally it can make symptoms worse, but it has helped a lot of people too. You’re the only one that can make the decision, but if you do decide to reinstate please let us know, as it’s best to start off with a really tiny dose. 

 

Please let us know how you’re doing, sending hugs🤗

Been on antipsychotics, benzos, antidepressants and painkillers for chronic pain. 

Been cold turkeyed and put on and off all sorts of things. Was suicidal n ended up in a psych ward because I had akathisia from withdrawals. Can’t remember what I was put on but when I was released was in the same predicament with severe akathisia n was suicidal again.

Back to the ward and was given different meds. Tapered off one and have been trying to taper off Seroquel since. It’s been many, many years of tapering so far.

I’ve  tapered from 300mg of Seroquel to 7.5mg./ March 10 2019=7.25mg / 17th of April=7 mg / June 5th=6.75mg/ July 14th=6.50mg/ August 28=6.25mg/ 10th of Oct= 6.20mg/ October 21=6mg/ December 16=5.80mg/.   January 21 2020=5.60mg/April 2=5.40g/ May 29=5.20mg/ August 14= 5mg/ September 29=4.80mg

 

I AM NOT A MEDICAL PROFESSIONAL. These are my own views based on what I’ve experienced myself.

 

 

Link to post

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy